Texas, 2004

Damaging Wind in Texas, August 28, 2004

August 28, 2004 · NWS LCH · 1 event in 1 county or zone

Trees were blown down on power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Trees were blown down on power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 28, 1:30 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 28, 1:30 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
230 PM CDT SAT AUG 28 2004

.DISCUSSION...
LATEST KLCH 88D SHOWS SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON. OLD OUTFLOW BOUNDARY FROM THIS MORNINGS MCS
CONTINUES TO SLOWLY SAG SOUTHWARD. CURRENT SFC ANALYSIS SHOWS FRONT
LOCATED ACROSS W ARK INTO SE OK AND N TX. THIS FRONT IS EXPECTED TO
MOVE SLOWLY SOUTH ON SUNDAY...JUST INTO THE NORTHERN ZONES BY 00Z
MONDAY. WILL GO WITH LIKELY POPS ON SUNDAY AS THE FRONT HANGS AROUND
THE AREA. WITH WEAK WINDS ALOFT...SLOW MOVING THUNDERSTORMS MAY
PRODUCE LOCALIZED HEAVY RAINS.

MODELS SHOW FRONT OVER THE COASTAL WATERS BY 12Z MONDAY WITH LIGHT
NORTHERLY WINDS BEHIND IT. DRIER AIR WILL FILTER DOWN BEHIND THE
FRONT...WITH PRECIP TAPERING OFF FROM NORTH TO SOUTH BY TUESDAY.

UPPER LEVEL TROUGH CURRENTLY OVER THE MIDWEST WILL LIFT NORTHEAST BY
TUESDAY...WITH WEAK LOW PRESSURE REMAINING OVER THE SOUTHERN PLAINS.
WILL GO WITH SLIGHT CHANCE POPS WEDNESDAY AND A RETURN TO TYPICAL
SCATTERED AFTERNOON THUNDERSTORMS DURING THE LATTER PART OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  75  89  72  91 /  30  70  30  30
BPT  74  88  71  91 /  30  70  30  30
AEX  73  89  70  90 /  30  70  20  20
LFT  75  90  71  90 /  30  70  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

24/24
Hazardous weather outlook, Aug 28, 4:00 AM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT SAT AUG 28 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
291030-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
500 AM CDT SAT AUG 28 2004

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH HIGH
MOISTURE VALUES AND AFTERNOON HIGHS IN THE LOWER 90S. WHILE THERE
MAY BE SOME ISOLATED AREAS OF HEAVY RAINFALL...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A WEAK FRONT WILL MOVE INTO CENTRAL LOUISIANA EARLY SUNDAY AND
SLOWLY MOVE TOWARDS THE COAST THROUGHOUT THE DAY. NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY SUNDAY AND WILL
LINGER NEAR THE COAST FOR THE FIRST PART OF THE WEEK AS THE FRONT
STALLS OFFSHORE.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

MCNATT

In the hours before

Special weather statement, Aug 28, 12:00 PM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
100 PM CDT SAT AUG 28 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
290000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
100 PM CDT SAT AUG 28 2004

...FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE TODAY...

TOPICAL FUNNEL CLOUDS AND WATERSPOUTS ARE POSSIBLE TODAY. THESE
FEATURES GENERALLY DEVELOP FROM MORNING INTO MID-AFTERNOON. ON RARE
OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY
BECOME TORNADOES. TYPICALLY THE WIND SPEEDS ASSOCIATED WITH THESE
FEATURES ARE 40 TO 60 MPH SO THEY DO POSE A THREAT TO LIGHTWEIGHT
STRUCTURES. SINCE THESE TROPICAL FUNNELS ARE SHORT LIVED AND
RELATIVELY WEAK...THEY ARE EXTREMELY DIFFICULT TO DETECT WITH DOPPLER
RADAR. KEEP AN EYE ON THE SKY AND BE PREPARED TO SEEK SHELTER IN A
REINFORCED STRUCTURE SHOULD THREATENING WEATHER APPROACH.

TROPICAL FUNNEL CLOUDS TYPICALLY LAST AN AVERAGE OF 8 TO 12 MINUTES.
IF THE FUNNELS DUE TOUCH DOWN...MINOR DAMAGE IS POSSIBLE...ESPECIALLY
TO LIGHT WEIGHT STRUCTURES. FUNNEL CLOUDS OVER WATER...OR WATERSPOUTS
...COULD POSE PROBLEMS TO MARINERS...AND CAUTION SHOULD BE EXERCISED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO FOR
LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO BE OBTAINED
THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.
Local storm report, Aug 28, 12:15 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
115 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1249 PM     TSTM WND DMG     VIDOR                   30.13N 94.00W
08/28/2004                   ORANGE             TX   EMERGENCY MNGR

            TREE DOWN ON HOUSE.

&&

THM
Special weather statement, Aug 28, 12:24 PM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
124 PM CDT SAT AUG 28 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
281825-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
124 PM CDT SAT AUG 28 2004

...FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE TODAY...

TROPICAL FUNNEL CLOUDS AND WATERSPOUTS ARE POSSIBLE TODAY. THESE
FEATURES GENERALLY DEVELOP FROM MORNING INTO MID-AFTERNOON. ON RARE
OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY
BECOME TORNADOES. TYPICALLY THE WIND SPEEDS ASSOCIATED WITH THESE
FEATURES ARE 40 TO 60 MPH SO THEY DO POSE A THREAT TO LIGHTWEIGHT
STRUCTURES. SINCE THESE TROPICAL FUNNELS ARE SHORT LIVED AND
RELATIVELY WEAK...THEY ARE EXTREMELY DIFFICULT TO DETECT WITH DOPPLER
RADAR. KEEP AN EYE ON THE SKY AND BE PREPARED TO SEEK SHELTER IN A
REINFORCED STRUCTURE SHOULD THREATENING WEATHER APPROACH.

TROPICAL FUNNEL CLOUDS TYPICALLY LAST AN AVERAGE OF 8 TO 12 MINUTES.
IF THE FUNNELS DO TOUCH DOWN...MINOR DAMAGE IS POSSIBLE...ESPECIALLY
TO LIGHT WEIGHT STRUCTURES. FUNNEL CLOUDS OVER WATER...OR
WATERSPOUTS...COULD POSE PROBLEMS TO MARINERS...AND CAUTION SHOULD
BE EXERCISED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO FOR
LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO BE OBTAINED
THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.
Local storm report, Aug 28, 2:32 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
332 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 N GILLIS              30.43N 93.20W
08/28/2004  1.75 INCH        BEAUREGARD         LA   LAW ENFORCEMENT

            ALSO A REPORT OF FUNNEL CLOUD.

&&

THM
Local storm report, Aug 28, 3:02 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
402 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             8 NW GILLIS             30.46N 93.30W
08/28/2004  0.75 INCH        BEAUREGARD         LA   PUBLIC

            REPORTED BY PERSONELL AT TEMPLE INLAND.

&&

THM

The radar

The Lake Charles radar (KLCH), 89 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 28, 4:29 PM CST
Where
Jasper County, Kirbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
30.650, -93.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417844.